It looks like the answer to that question might depend on how often you’re popping over-the-counter pain relievers.
A new study out of Brigham and Women’s Hospital shows that women who take ibuprofen or acetaminophen twice or more a week are at higher risk of hearing loss. And that risk rises with every extra dose you take.
So what happens if you rely on over-the-counter pain relievers six or more days per week? According to this study, your risk of hearing loss jumps by nearly 25 percent.
Researchers aren’t entirely sure what’s behind this association. It could be that NSAIDs decrease blood flow to the cochlea, which is the part of your inner ear that facilitates hearing. Or it could be that these popular medications simply interfere with your body’s natural hearing protection mechanisms.
Whatever the reason, these findings drive home an important point. Drugs are drugs, whether they require a prescription or not. Of course their manufacturers are going to overstate their safety. But the risks of long term use are still very real.
And given NSAIDs’ already spotty track record in the way of consequences to your health, I can’t say this new side effect surprises me.
Besides, there’s nothing healthy about needing daily pain relief in the first place. Chronic pain is your body crying for help. Don’t shut it up with an economy size bottle of Advil. Talk to your doctor and ask yourself if you’re really giving your body the nutrition and the exercise it needs to feel good.
Figure out what needs to change… and change it. You might be surprised at what a difference it makes.
But I won’t be.
“Analgesic Use and the Risk of Hearing Loss in Women,” Am J Epidemiol 2012; 176 (6): 544-554